Cutaneous Manifestations of Vemurafenib Therapy for Metastatic Melanoma

May 2015 | Volume 14 | Issue 5 | Case Report | 509 | Copyright © 2015

Joshua L. Owen BS, Isha E. Lopez MD, and Seemal R. Desai MD

Department of Dermatology, University of Texas Southwestern Medical School, Dallas, TX

Abstract

Vemurafenib, a BRAF inhibitor, is FDA-approved for the treatment of metastatic melanoma in patients who harbor the BRAF V600E mutation. By inhibiting BRAF, vemurafenib prevents the mitogen-activated protein kinase (MAPK) pathway from driving melanoma growth. Here we present a patient with paradoxical activation of the MAPK pathway by vemurafenib, ultimately resulting in deleterious cutaneous manifestations. An emphasis on close follow-up is warranted for new or changing lesions for patients on this medication and other BRAF inhibitors.

J Drugs Dermatol. 2015;14(5):509-510.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

Introduction

BRAF is a serine/threonine-protein kinase that regulates the activation of the MAPK pathway. This pathway is critical for cellular proliferation and malignant transformation. BRAF is the most commonly mutated protein kinase in human cancers, including cutaneous melanomas where 40-60% contain mutations in BRAF.1-3 Initially described in 2002, vemurafenib is a selective inhibitor of BRAF that preferentially binds to the most commonly mutated form of BRAF, valine to glutamate at position 600 (V600E).4 It was approved by FDA in 2011 for the treatment of metastatic melanoma, which has increased the median overall survival of individuals with metastatic melanoma from 6-10 months to 16 months.5 Despite inhibiting BRAF and blocking the downstream activation of the MAPK pathway, patients treated with vemurafenib have been found to develop both benign and malignant growths while on treatment.6-9 We present a case illustrating this paradoxical activation of the MAPK pathway by vemurafenib, resulting in a multitude of deleterious cutaneous manifestations.

CASE REPORT

A 55-year-old Caucasian female with a personal and family history of melanoma presented to the emergency room with pleuritic chest pain in April 2012. A chest computed tomography scan was performed showing masses in the lung and esophagus. An esophagogastroduodenoscopy and an endoscopic ultrasound with biopsy eventually confirmed metastatic melanoma. She was referred to oncology where she was found positive for the BRAF V600E mutation and was started on vemurafenib 960 mg twice daily.

Within her second month of treatment on vemurafenib, she presented to our dermatology clinic with rapidly progressing skin changes, which included multiple painful and pruritic, dome-shaped nodules and papules that were clinically and histopathologically consistent with keratoacanthomas (Figure 1 and 2). In addition, the patient experienced a sudden asymptomatic acneiform eruption consisting of cyst-like papules on her face localized to the nose, cheeks, jawline, and posterior auricular bilaterally. The patient also had tender and painful hyperkeratotic, yellow plaques over pressure points of the plantar surfaces of her feet bilaterally. No oral lesions, nail involvement, or lymphadenopathy were noted on exam.

DISCUSSION

As vemurafenib becomes more widely used in the treatment of melanoma, its side effects will become increasingly prevalent. Known effects include both benign and malignant cutaneous manifestations, including hand-foot skin reaction, generalized keratosis pilaris-like eruptions, seborrheic dermatitis-like rashes, and eruptive keratoacanthomas (KAs) and squamous cell carcinomas (SCCs).6 Well-differentiated SCCs and KAs are the most concerning manifestations as these cutaneous malignancies have led to the discontinuation of the drug.6 New nevi or changes in existing nevi may arise while on vemurafenib and having a “low threshold” to biopsy with close follow up is crucial.8,10 Other benign side effects reported include photosensitivity, follicular plugging, and warty dyskeratomas.7,8

BRAF inhibition leading to paradoxical activation of the MAPK pathway is thought to occur not via direction initiation of tumorigenesis, but rather through potentiation of preexisting subclinical cancerous lesions containing upstream activating MAPK signaling mutations. This would explain why proliferative lesions generally develop early after initiation of vemurafenib treatment and in only a subset of patients.10 All efforts to “treat through” rather than discontinue vemurafenib should be made in order to allow patients to gain maximum potential benefit from this drug.8

The current package insert for vermurafenib recommends dermatologic evaluations for cutaneous malignancies prior to initiation of therapy, every 2 months during treatment, and up

↑ back to top


  • 1
  • 2

Related Articles